Browse

You are looking at 1 - 2 of 2 items for :

  • Hyperinsulinaemia x
Clear All
Open access

Masato Kotani, Naohisa Tamura, Tatsuhide Inoue and Issei Tanaka

Summary

Type B insulin resistance syndrome is characterized by the presence of autoantibodies to the insulin receptor. We present a 57-year-old male admitted to a hospital due to body weight loss of 16 kg and hyperglycemia of 13.6 mmol/L. He was diagnosed with type B insulin resistance syndrome because the anti-insulin receptor antibodies were positive. We informed him that some hyperglycemic cases of this syndrome had been reported to be spontaneously remitted in 5 years, and he did not agree to be treated with high-dose glucocorticoids and/or immunosuppressive agents due to his concern for their adverse effects such as hyperglycemia and immunosuppression. He chose to be treated with insulin and voglibose, but fair glucose control could not be obtained. Six years later, he agreed to be treated with low-dose glucocorticoids practicable in outpatient settings. One milligram per day of betamethasone was tried orally and reduced gradually according to the values of glycated hemoglobin. After 30 months of glucocorticoid treatment, the anti-insulin receptor antibodies became undetectable and his fasting plasma glucose and glycated hemoglobin were normalized. This case suggests that low-dose glucocorticoids could be a choice to treat type B insulin resistance syndrome in outpatient settings.

Learning points:

  • Type B insulin resistance syndrome is an acquired autoimmune disease for insulin receptors.
  • This case suggested the possibility of long-lasting, low-dose glucocorticoid therapy for the syndrome as an alternative for high-dose glucocorticoids or immunosuppressive agents.
  • Since the prevalence of autoimmune nephritis is high in the syndrome, a delay of immunosuppressive therapy initiation might result in an exacerbation of nephropathy.
Open access

Chih-Ting Su and Yi-Chun Lin

Summary

Insulin antibodies (IA) associated with exogenous insulin administration seldom caused hypoglycemia and had different characteristics from insulin autoantibodies (IAA) found in insulin autoimmune syndrome (IAS), which was first described by Dr Hirata in 1970. The characteristic of IAS is the presence of insulin-binding autoantibodies and related fasting or late postprandial hypoglycemia. Here, we report a patient with type 1 diabetes mellitus under insulin glargine and insulin aspart treatment who developed recurrent spontaneous post-absorptive hyperinsulinemic hypoglycemia with the cause probably being insulin antibodies induced by exogenous injected insulin. Examinations of serial sera disclosed a high titre of insulin antibodies (33%, normal <5%), high insulin concentration (111.9 IU/mL) and undetectable C-peptide when hypoglycemia occurred. An oral glucose tolerance test revealed persistent high serum levels of total insulin and undetectable C-peptide. Image studies of the pancreas were unremarkable, which excluded the diagnosis of insulinoma. The patient does not take any of the medications containing sulfhydryl compounds, which had been reported to cause IAS. After administering oral prednisolone for 3 weeks, hypoglycemic episodes markedly improved, and he was discharged smoothly.

Learning points:

  • Insulin autoimmune syndrome (IAS) or IAS-like situation should be one of the differential diagnosis in patients with hyperinsulinemic hypoglycemia.
  • Although less reported, insulin antibodies (IA) caused by exogenous insulin analog should be considered as the cause of hypoglycemia.
  • Patients with suspected insulin autoimmune syndrome (IAS) should be screened for drugs related to autoimmunity to endogenous insulin.